MAUDE Adverse Event Report: DAVIS & GECK CARIBE LTD POLYSORB; ENDOSCOPIC TISSUE APPROXIMATION DEVICE

DAVIS & GECK CARIBE LTD POLYSORB; ENDOSCOPIC TISSUE APPROXIMATION DEVICE
Model Number 170056
Medical Device Problem Codes Detachment of Device or Device Component (2907); Human-Device Interface Problem (2949)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191); Unintended Radiation Exposure (4565)
Date of Event 09/09/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, on a laparoscopic utero sacrocolpopexy, while suturing into left uterosacral ligament, the needle became stuck and the suture came off the needle.The needle then came off the jaw of the handle.The needle was stuck in the tissue and could not be retrieved without causing damage.An x-ray was performed for the express purpose of locating the needle.The needle remains embedded in tissue as it was too dangerous to remove.The attempt to retrieve the needle was then abandoned.The tech tried to reload the handle afterwards, but the device felt ¿clicky¿ when loaded and toggled.Another handle and reload were used to complete the case.The surgical time extended for more than 30 minutes.
 
Additional Manufacturer Narrative
Evaluation summary: medtronic conducted an investigation based upon all information received.The device was available for evaluation.Visual inspection noted one needle was broken and was removed for further inspection.Another single use loading unit (sulu) was sealed.The broken needle was broken at the suture swage.The broken needle was inspected under a microscope and marks were noted on the cone of the needle.No suture was present with the broken needle.No abnormalities were noted with the sealed sulu.Functionally, the other needle was loaded into an endo stitch instrument and applied to test media.The needle was found to function properly and remained engaged in the test instrument throughout testing.No difficulty was experienced in loading, unloading or toggling the sealed needle.It was reported that the needle fell out of the jaws of the device, a component disengaged from the device into the surgical cavity, the device was difficult to toggle, and the needle unexpectedly separated from the thread.The reported issues were confirmed.The product analysis noted evidence that the device was not used as intended.Broken needle can occur when the needle is not loaded properly or when the needle is forced into an obstacle.This condition may also occur if excess pressure is exerted on the needle or the attached suture while the jaws are in the open position.In these situations, the needle may flex and ultimately break.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.A secondary review of the device history records found no potentially contributing factors.The instructions included with this device provide the following guidance: ensure that the toggle levers are fully retracted prior to opening the jaws of the device.The reloading button should never be pressed when the instrument is in the body cavity, as this will release the needle.Inspect the application site to ensure hemostasis.Place additional sutures or use electrocautery if necessary to complete hemostasis.Endoscopic procedures should be performed only by physicians having adequate training and familiarity with endoscopic techniques.A thorough understanding of the operating principles, risks versus benefits, and the hazards involved in utilizing an endoscopic approach is necessary to avoid possible injury to the user and/or patient.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
POLYSORB
Common Device Name
ENDOSCOPIC TISSUE APPROXIMATION DEVICE
Manufacturer (Section D)
DAVIS & GECK CARIBE LTD
zona franca de san isidro
santo domingo 0101
DO  0101
MDR Report Key10613948
Report Number9612501-2020-01395
Device Sequence Number1192187
Product Code OCW
UDI-Device Identifier20884521126579
UDI-Public20884521126579
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K934738
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2024
Device Model Number170056
Device Catalogue Number170056
Device Lot NumberJ9K3089Y
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/28/2020
Initial Date Received by Manufacturer 09/15/2020
Supplement Date Received by Manufacturer11/11/2020
Initial Report FDA Received Date10/01/2020
Supplement Report FDA Received Date12/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;